Montana, 2011

Hail and Damaging Wind in Montana, July 15 to 16, 2011

July 15 to 16, 2011 · NWS BYZ · 3 events in 1 county or zone

Dewpoints in the 50s, MUCAPE values of 1500-2000 J/KG along with sufficient westerly flow aloft resulted in an isolated supercell thunderstorm over Musselshell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Dewpoints in the 50s, MUCAPE values of 1500-2000 J/KG along with sufficient westerly flow aloft resulted in an isolated supercell thunderstorm over Musselshell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 2:26 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 2:26 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT FRI JUL 15 2011

.SHORT TERM...VALID FOR SAT AND SUN...

VERY FEW CHANGES MADE TO THE SHORT TERM FORECAST AFTER THE UPDATE
THIS MORNING. GOOD INSTABILITY...MOISTURE AVAILABILITY...AND
UPPER LEVEL JET SUPPORT...WILL COMBINE WITH A SHORTWAVE PUSHING
ACROSS THE REGION TO BRING ANOTHER CHANCE FOR THUNDERSTORMS TO
THE REGION...SOME MAY BE SEVERE. STORMS WILL DEVELOP WEST OF
BILLINGS THIS AFTERNOON AND PROCEED EASTWARD THROUGH THE EVENING.
RAISED POPS FOR THIS AFTERNOON AND EVENING IN THE MORNING UPDATE.
CHANCES FOR PRECIP TAPER OFF QUICKLY TOMORROW...AS SOME RIDGING
BEGINS TO DEVELOP BACK OVER THE REGION. RIDGING SHOULD SUPPRESS
THUNDERSTORM DEVELOPMENT FOR SATURDAY AND SUNDAY OVER MUCH OF THE
REGION. HOWEVER...MOISTURE AVAILABILITY AND PERSISTENT SOUTHWEST
FLOW ALOFT WILL REQUIRE FURTHER ATTENTION EACH DAY FOR ANY
CHANGES.

HIGHS TODAY WILL BE SIMILAR TO YESTERDAY...REACHING LOW TO MID
80S WEST...AND LOW 90S EAST. DID MAKE THIS ADJUSTMENTS WITH
MORNING UPDATE. CONTINUED WITH HIGHS IN MID TO UPPER 90S FOR
SATURDAY AND SUNDAY. ALSO COOLED OVERNIGHT LOWS SLIGHTLY FOR
TONIGHT AND TOMORROW NIGHT AS CLEAR SKIES AND DRYING CONDITIONS
ALLOW FOR A BIT MORE COOLING. GILSTAD

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MINOR TWEAKS TO THE GOING FORECAST THIS AFTERNOON. MAINLY TRENDED
TEMPERATURES AND POPS TOWARD THE LATEST GUIDANCE. UPPER LEVEL
RIDGE WILL SIT OVER THE CENTRAL PLAINS STATES THROUGH THE WEEKEND
AND INTO NEXT WEEK WITH THE NORTHERN RIDGE AXIS TILTED SLIGHTLY TO
THE NORTHWEST OVER EASTERN MONTANA. THIS RIDGING WILL BUMP
TEMPERATURES WELL INTO THE 90S FOR THE WEEKEND INTO EARLY NEXT
WEEK AND WILL HELP SUPPRESS CONVECTION OVER THE AREA. WESTERN
ZONES WILL SEE THE LEAST IMPACT FROM THE RIDGE AND THUS HAVE A
CHANCE OF THUNDERSTORMS IN FOR MOST PERIODS IN THE EXTENDED.

THE RIDGE PATTERN IS EXPECTED TO CHANGE LATE NEXT WEEK PARTIALLY
DUE TO TYPHOON ACTIVITY IN THE WESTERN PACIFIC. TYPHOON MA-ON
CURRENTLY NORTHEAST OF THE PHILIPPINES...NEAR THE VOLCANO ISLANDS
IS EXPECTED TO MOVE NORTHWARD ALONG THE JAPANESE COAST EARLY NEXT
WEEK. AS IT PROGRESSES NORTHWARD RIDGING WILL AMPLIFY IN THE GULF
OF ALASKA HELPING TO DIG A TROF INTO THE WESTERN US. THIS SHOULD
BRING INCREASING PRECIPITATION CHANCES AND COOLER CONDITIONS BY
LATE NEXT WEEK. CHAMBERS

&&

.AVIATION...

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP MID AFTERNOON FROM
HARLOWTON TO LIVINGSTON...MOVING EAST ACROSS THE FORECAST AREA
THROUGH THE EVENING HOURS. ISOLATED SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND WIND GUSTS OVER 50KTS. EXPECT IFR CONDITIONS
NEAR STORMS DUE TO HEAVY RAINFALL. STORMS SHOULD MOVE EAST OF THE
AREA BY MIDNIGHT WITH VFR CONDITIONS OVERNIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 058/092 061/097 065/096 066/096 063/090 061/088 059/083
    31/U    11/U    12/T    22/T    22/T    12/T    22/T
LVM 050/091 052/095 053/092 058/091 053/086 050/085 049/080
    22/T    21/U    12/T    22/T    21/B    11/B    12/T
HDN 059/095 062/098 064/098 066/100 063/092 060/091 059/086
    31/U    11/U    12/T    22/T    22/T    12/T    22/T
MLS 064/094 065/099 067/100 069/099 066/090 063/089 061/084
    41/U    11/U    12/T    22/T    22/T    12/T    22/T
4BQ 062/092 065/099 068/100 069/098 066/091 063/090 061/084
    31/U    11/U    12/T    22/T    21/B    12/T    22/T
BHK 064/093 064/097 067/098 071/097 067/090 062/089 061/083
    41/U    11/U    12/T    22/T    22/T    12/T    22/T
SHR 057/092 060/096 061/095 063/096 060/089 058/089 056/083
    21/U    11/U    12/T    22/T    22/T    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 29>32-34>36-38-39-42-56>58-63-66-67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 15, 2:42 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT FRI JUL 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-162145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
342 PM MDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. SOME STORMS MAY BE
STRONG TO SEVERE THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL
BE THE THE MAIN THREATS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH
ANY STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES ARE EXPECTED SATURDAY THROUGH TUESDAY WITH HIGHS
IN MANY LOCATIONS REACHING THE MID TO UPPER 90S. PROLONGED
EXPOSURE TO SUCH HOT TEMPERATURES CAN LEAD TO HEAT EXHAUSTION AND
HEAT STROKE...SO PLEASE TAKE THE NECESSARY PRECAUTIONS IF YOU ARE
PLANNING ON PARTICIPATING IN OUTDOOR ACTIVITIES.

EXPECT WATER LEVELS ON AREA RIVERS AND STREAMS TO CONTINUE TO
DECREASE GRADUALLY. NONETHELESS...RIVERS WILL REMAIN HIGH AND
FAST FOR THE FORESEEABLE FUTURE...AND CAUTION SHOULD BE USED WHEN
NEAR ANY WATERWAY UNTIL LEVELS SUBSIDE SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 15, 3:25 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
425 PM MDT FRI JUL 15 2011

MTZ042-152330-
GOLDEN VALLEY MT-
425 PM MDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY COUNTY
UNTIL 530 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF RYEGATE...OR 25 MILES
SOUTHEAST OF HARLOWTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...RYEGATE...BELMONT...CUSHMAN
AND LAVINA.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4613 10886 4613 10941 4604 10942 4604 10957
      4605 10960 4613 10960 4614 10965 4620 10966
      4623 10957 4622 10940 4628 10939 4641 10896
TIME...MOT...LOC 2225Z 253DEG 20KT 4612 10955
Special weather statement, Jul 15, 4:12 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
512 PM MDT FRI JUL 15 2011

MTZ029-034-042-063-160015-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN STILLWATER MT-
512 PM MDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...NORTHEASTERN
STILLWATER AND WESTERN MUSSELSHELL COUNTIES UNTIL 615 PM MDT...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF RYEGATE...OR 33 MILES SOUTHEAST
OF HARLOWTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ROUNDUP...RYEGATE...
FRANKLIN...BELMONT...CUSHMAN...LAVINA AND KLEIN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4627 10803 4626 10832 4624 10840 4620 10841
      4612 10883 4614 10892 4611 10892 4604 10928
      4622 10942 4623 10940 4653 10939 4676 10889
      4676 10879
TIME...MOT...LOC 2312Z 239DEG 23KT 4619 10923

The radar

The Billings radar (KBLX), 69 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Musselshell

When
July 15, 5:18 PM MST
Where
Musselshell County, 0.84 mi SW of Roundup Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.470, -108.540

An estimated wind gust of 58 mph was reported 2 miles north of Roundup.

Hail, Musselshell

When
July 16, 5:25 PM MST
Where
Musselshell County, 6.93 mi N of Roundup Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.580, -108.540

Hail, Musselshell

When
July 16, 5:25 PM MST
Where
Musselshell County, 8.93 mi NNW of Gage
Measured
2.75 in hail
Reported by
CoCoRaHS
Coordinates
46.600, -108.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328147, 328156, 328157.